Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2008, 5:28 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2008, 5:28 PM CDT (22:28 UTC)
- Expired
- May 6, 2008, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 142 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:35 PM CDT | HAIL 0.75 | 3 N Correctionville, IA | PENNY SIZED HAIL COVERING THE GROUND. |
| May 6, 6:00 PM CDT | HAIL 1 | Anthon, IA | |
| May 6, 6:01 PM CDT | HAIL 0.88 | 3 Sw Correctionville, IA | |
| May 6, 6:15 PM CDT | HAIL 0.88 | 5 Sse Cushing, IA | GROUND COVERED WITH HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 12:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 062228
SVRFSD
IAC093-193-062315-
/O.NEW.KFSD.SV.W.0035.080506T2228Z-080506T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT TUE MAY 6 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN IDA COUNTY IN NORTHWEST IOWA
NORTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA
* UNTIL 615 PM CDT
* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR PIERSON...OR 22 MILES NORTHWEST OF IDA
GROVE...MOVING EAST AT 38 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CUSHING AROUND 535 PM CDT...
HOLSTEIN AROUND 545 PM CDT...
GALVA...IDA GROVE AROUND 555 PM CDT...
AT 523 PM CDT...NICKEL SIZED HAIL WAS REPORTED IN PIERSON.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4241 9607 4257 9587 4256 9546 4257 9545
4257 9540 4232 9538
TIME...MOT...LOC 2228Z 274DEG 33KT 4252 9577
$$
082 follow-up statements
000
WWUS53 KFSD 062247
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT TUE MAY 6 2008
IAC093-193-062315-
/O.CON.KFSD.SV.W.0035.000000T0000Z-080506T2315Z/
WOODBURY IA-IDA IA-
545 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN IDA AND NORTHEASTERN WOODBURY COUNTIES...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HOLSTEIN...OR 13 MILES NORTHWEST OF IDA
GROVE...MOVING EAST AT 38 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GALVA...IDA GROVE AROUND 555 PM CDT...
HAIL UP TO PENNY SIZE IN DIAMETER WAS REPORTED IN CORRECTIONVILLE AT
535 PM CDT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4241 9607 4257 9587 4256 9546 4257 9545
4257 9540 4232 9538
TIME...MOT...LOC 2245Z 274DEG 33KT 4251 9556
$$
JM000
WWUS53 KFSD 062306
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT TUE MAY 6 2008
IAC093-193-062315-
/O.CON.KFSD.SV.W.0035.000000T0000Z-080506T2315Z/
WOODBURY IA-IDA IA-
605 PM CDT TUE MAY 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN IDA AND NORTHEASTERN WOODBURY COUNTIES...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GALVA...OR 12 MILES NORTHEAST OF IDA
GROVE...MOVING EAST AT 38 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER WAS REPORTED 3 MILES SOUTHWEST OF
CORRECTIONVILLE AT 601 PM CDT WITH THIS STORM. IF YOU ARE IN THE
PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4241 9607 4257 9587 4256 9546 4257 9545
4257 9540 4232 9538
TIME...MOT...LOC 2305Z 274DEG 33KT 4250 9531
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 6, 3:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 6 2008 .DISCUSSION... HAIL AND HIGH WIND BOW ECHO COMPLEX EXPCD TO MOVE EWD FM FAR SERN SD THRU NWRN IA THRU EARLY TNGT...WITH SCT SHRA/TSRA ELSEWHERE. SOME REDEVELOPMENT STILL EXPCD AHEAD OF CDFNT MOVG FM CNTRL SD THRU EVE...BUT RESPONSIBLE SHORT WAVE SHOULD PUSH MOST EVERYTHING EAST OF AREA BY MIDN. CDFNT MOVG SEWD OVR CWA DURG NGT WILL BE FLWD BY NWLY FLOW OF COOLER AIR AND ASSCD SC DECK...BUT AIR MASS BECOMES RATHER DRY TO THE NORTH. SC DECK SHOULD AFFECT MAINLY NRN TO ERN CWA...BUT SHOULD NOT BE TOO WDSPRD OR SOLID. WITH PCPN OUT FOR WED WE SHUD FACE A DRY DAY WITH PTCLDY SKIES AND TEMPS WHICH ARE SEASONBLY COOL...BREEZY CONDS ADDING TO THE COOL FEELING ESPLY E...BUT STILL NOT BAD GIVEN SOME REALLY COOL TEMPS THIS SPRING. WE THEN AWAIT THE NEXT SYS MOVG IN FROM THE W LATE WED NGT AND THU. ADVANCE OF THIS SYS OVER AREA WILL APPARNTLY BE FAIRLY SLOW AFTER MORE RPD DVLPMNT OVER THE FAR WRN PART OF FCST AREA. THRU THU BEST RAIN POTENTL WILL BE OUT W...MOVG ITO THE E THU NGT. ECMFW AGN THE MOST BULLISH ON THIS SYS BUT GFS AND NAM NOT BAD. AM HOLDING OUT ON POPS A LTL DUE TO TIMING ISSUES BUT SUSPECT BY ERY MRNG FCST WE WILL BE ABLE TO GO WITH SOME LIKELIES...AT LEAST. HALF DECENT UPPER SUPPORT WILL COMBINE WITH EXCELLENT THERMAL LIFT POTENTL. ENUF MOISTR SHUD BE AVBL FOR DECENT RAIN...THO PCPN CVRG CUD BE LINKED TO DVLPMNT OF CONVECTN IN THE MORE UNSTBL AIR TO THE S OF AREA. STILL...I BE CAREFUL ABOUT PLANNING ANY PICNICS FOR THU OVER FCST AREA ESPLY OUT W. FRI SHUD BE ANOTHER BREAK DAY BEFORE A SYS ARRIVES FOR SAT. STILL ANOTHER DRY DAY MOST OF AREA SUN THEN ANOTHER SYS MAY AFFECT THE AREA MON/TUE...WHICH ECMWF MAKES QUITE STG. UNCERTAINTY WITH TIMING...STRNGTH...AND TEMPS GROW GREATER WITH EACH SYS. GFS MAKES THINGS QUITE COOL LATE IN FCST PD...COOLR THAN THE UPPER 50S TO MID 60S I AM GOING WITH. OF COURSE ECMWF WITH ITS STRONG SYS LATE IN PD WARMS IT UP WELL AHD OF SYS. HPC GUIDNCE LOOKS LIKE GOOD COMPROMISE FOR NOW. && .AVIATION... MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STRONGER TSTMS MOVG EWD MAINLY SERN CWA THRU EARLY TNGT. MORE MVFR CIGS PSBL WITH SC MOVG SEWD OVR CWA FM 07Z TO 16Z IN NWLY FLOW BEHIND CDFNT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RYRHOLM/WILLIAMS
Hazardous weather outlook, May 6, 11:33 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT TUE MAY 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT TUE MAY 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90 THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY. FLOODING... MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN FALLS TUESDAY OR TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, May 6, 4:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL CHEROKEE 42.75N 95.55W
05/06/2008 E0.75 INCH CHEROKEE IA FIRE DEPT/RESCUE
PENNY SIZED HAIL COVERING THE GROUND.
&&
TRMLocal storm report, May 6, 4:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 4 WNW KINGSLEY 42.60N 96.04W
05/06/2008 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
QUARTER SIZED HAIL WHITENED THE GROUND.
&&
TRMLocal storm report, May 6, 5:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL KINGSLEY 42.59N 95.97W
05/06/2008 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
PENNY SIZED HAIL STARTING TO COVER THE GROUND.
&&
TRMLocal storm report, May 6, 5:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 S KINGSLEY 42.55N 95.96W
05/06/2008 E0.88 INCH WOODBURY IA PUBLIC
&&
TRMLocal storm report, May 6, 5:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL MERIDEN 42.79N 95.63W
05/06/2008 E0.88 INCH CHEROKEE IA PUBLIC
IN ADDITION TO NICKEL SIZED HAIL, WINDS WERE GUSTING TO
AROUND 25 MPH.
&&
TRMLocal storm report, May 6, 5:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 5 S TABOR 42.88N 97.68W
05/06/2008 E0.75 INCH BON HOMME SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:28 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 47 min |
| May 6, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 48 min |
| May 6, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 39 min |
| May 6, 4:37 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 53 min |
| May 6, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 44 min |
| May 6, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 36 min |
| May 6, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 34 min |
| May 6, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.